Missouri, 2014

Hail in Missouri, August 20, 2014

August 20, 2014 · NWS DVN · 1 event in 1 county or zone

Non-severe hail up to the size of a nickel fell in northern Clark County at 408 am CDT August 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail up to the size of a nickel fell in northern Clark County at 408 am CDT August 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 3:06 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 20, 3:06 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT WED AUG 20 2014

.SYNOPSIS...
ISSUED AT 251 AM CDT WED AUG 20 2014

ANALYSIS AT 230 AM SHOWS A DEVELOPING ELEVATED BAND OF SHOWERS AND
THUNDERSTORMS JUST STARTING TO DEVELOP FROM SIOUX CITY IOWA TO WEST
OF MEMPHIS MISSOURI. THIS BAND BASED ON TRENDS SUGGEST WILL INTENSIFY
NEXT FEW HOURS AND SLIDE SOUTHEAST. PRESSURE FALL PATTERNS AND LOW
LEVEL JET SUGGEST WITH DAYBREAK THIS BAND WILL WEAKEN AND STRATIFY
TO SHOWERS. BL MOISTURE TOO WET BIAS AND UPSTREAM ENERGY ALL SUGGEST
RISK OF SHOWERS AND STORMS AND WARMER AND HUMID THROUGH THIS WEEKEND
WITH POOR CONFIDENCE OF ANY ORGANIZED EVENT ATTM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 251 AM CDT WED AUG 20 2014

SHORT TERM FORECAST CONFIDENCE...FAIR TO POOR (AVERAGE TO BELOW
AVERAGE)...ALL SOLUTIONS HAVING PROBLEMS WITH ELEVATED CONVECTION
IMPACTING HIGH TEMPERATURES WITH RISK OF HIGHER CLOUD LEVELS AND
POPS OF MOSTLY LIGHT SHOWERS. TONIGHT... SUBTLE EVIDENCE OF MCS TO
SLIDE OVER NORTH SECTIONS WILL TAKE ANOTHER 12+ HOURS TO BETTER
ASSESS AS TODAY/S PRECIPITATION WILL AFFECT LOW LEVEL JET TONIGHT.

TODAY...PARTLY CLOUDY WITH MATURE AND DISSIPATING SHOWERS AND ISOLATED
STORMS TO SLIDE NORTHEAST ALONG ELEVATED WARM FRONT. HIGHS TO BE GREATLY
IMPACTED BY CLOUDS WITH NORTH SECTIONS POSSIBLY A FEW DEGREES TOO HIGH
IF CLOUDS HANG IN. SOUTH SECTIONS...HEATING AND MIXING WITH WINDS OVER
10 KTS SUGGESTS HIGHS MAY BE UP TO 3 DEGREES TOO LOW...OR LOWER 90S.
SLIGHT CHANCE POPS LATE MORNING ON A BEST FIT FOR DYING PRECIPITATION
BAND FOR NOW.

TONIGHT...LOCAL MCS GENERATION TOOL SUPPORTS SOME SOLUTIONS OF AN MCS
TO DEVELOP OVER NORTHERN IOWA IN EVENING AND TRACK SOUTHEAST OVER NORTH
SECTIONS. LOCAL TECHNIQUES SUGGEST LOCALLY HEAVY RAIN TOTALS OF 1 INCH
OR MORE POSSIBLE WITH GUSTY WINDS AND GOOD OUTFLOW BOUNDARY. HIGH CHANCE
TO LOW LIKELY POPS NORTH REASONABLE WITH LOWS POSSIBLY 3 PLUS DEGREES
TOO HIGH WITH DECENT RAINS FOR LATER SHIFTS DUE TO EVAPORATIVE COOLING.

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 251 AM CDT WED AUG 20 2014

THURSDAY AND FRIDAY...ASSESSING THE LATEST 00Z MODEL RUNS AND
ONGOING RUN-TO-RUN ADJUSTMENTS...ANY SCTRD SHOWERS/THUNDERSTORMS OR
LINGERING CLUSTERS SHOULD MIGRATE NORTH AND EAST OUT OF THE DVN CWA
BY NOON THU IF NOT EARLIER...WITH THE TAP INTO BUILDING SOUTHEASTERN
PLAINS THERMAL RIDGE BY SOUTHWESTERLY LLVL FLOW STRENGTHENING BY
AFTERNOON. IF CONVECTIVE DEBRIS CAN CLEAR IN TIME LIKE CURRENTLY
EXPECTED...MOST OF THE CWA SHOULD WARM INTO THE UPPER 80S TO LOWER
90S WITH MAYBE JUST THE NORTHEASTERN THIRD OR QUARTER OF THE CWA
REMAINING IN THE MID 80S WHERE LLVL COOL POOL OR RAIN COOLED SFC
LAYER NEEDS TO BE MODERATED. HEAT INDEX AROUND 100 SOUTH OF I80.
BROAD UPPER RIDGE AXIS AND WARM DOME IMPLANTS ITSELF ACRS THE MS RVR
VALLEY BY LATE IN THE DAY...WITH ONGOING QUESTION OF WHERE/HOW FAR
NORTH OR SOUTH/ THU NIGHT RING OF FIRE PATTERN SETS UP. MCS FORCING
TOOLS AND LOOKING AT WHERE THE MODELS SUGGEST THE MAIN WAVE TO ROLL
ALONG WESTERN FLANK OF THE RIDGE SUGGEST MORE SUBSTANTIAL CONVECTION
TO OCCUR ACRS THE NORTHWESTERN HIGH PLAINS AND DAKOTAS THU
NIGHT...BUT SECONDARY CONVECTIVE FORMATION AXIS MAY OCCUR ALONG THE
IA/MN BORDER EAST SOUTHEASTWARD INTO SOUTHERN WI AND NORTHEASTERN
IL...VERY CLOSE TO IF NOT MAKING IT INTO THE NORTHERN CWA. THE 00Z
GFS AND NAM HAVE TRENDED BACK SOUTH WITH FORCING AND FAVORABLE H85
MB THERMAL GRADIENT THU NIGHT THE NORTH HALF OF THE CWA MAY BE IN
THE CROSS HAIRS FOR NOCTURNAL DEVELOPMENT. FOR NOW WILL KEEP LOW CHC
POPS ACRS MUCH OF THE CWA INTO FRI MORNING...BUT THESE MAY HAVE TO BE
INCREASED OVER THE NEXT FEW FCST PACKAGES IF TRENDS CONTINUE. PWAT
FEED OF 1.8 TO OVER 2 INCHES SUGGEST VERY HEAVY BUT LOCALIZED
RAINFALL POSSIBLE INTO EARLY FRI AM IF CONVECTION CAN MAKE IT OR FORM
ACRS PORTIONS OF THE CWA. MARGINALLY SVR STORM CELLS POSSIBLE WITH
NEAR 1 INCH HAIL AND ISOLATED WIND DOWNBURSTS OF 50-60 MPH...BUT
VERTICAL COLUMN SATURATION WILL HAVE A SAY ON THAT AND PROBABLY BE A
LIMIT. IF UPPER RIDGE AND HEAT DOME CAN AMPLIFY ACRS THE AREA ENOUGH
ON FRI...THE WARMEST DAY OF THE SUMMER SO FAR POSSIBLE WITH MANY MID
90S IF CONVECTIVE DEBRIS/OUTFLOWS CAN CLEAR OR MIX OUT EARLY ENOUGH.
A GOOD BET FOR A HEAT ADVISORY HEADLINE THAT DAY WITH SFC DPTS IN
THE LOW TO MID 70S. THE 00Z RUN ECMWF THE MOST BULLISH IN HANDLING
UPPER RIDGE AMPLIFICATION OVER THE LOCAL AREA AND SHUNTING MAIN RING
OF FIRE TO THE WEST/NORTH/NORTHEAST BY THE END OF THE WEEK. AGAIN
THE NAM AND GFS ARE FURTHER SOUTH AND MAY BE ENOUGH SO THAT NEW MCS
DEVELOPMENT OR AT LEAST SOME STORM CLUSTERS FRI EVENING AND
OVERNIGHT MAY OCCUR IN NORTHERN PORTIONS OF THE CWA.

SATURDAY AND SUNDAY...MORE OF THE SAME WITH TEMPORARY BLOCKED
UPPER RIDGE ACRS THE UPPER MS RVR VALLEY AND WESTERN GRT LKS...
CLUSTERS OF THUNDERSTORMS PROPAGATING AROUND A SUBSTANTIAL HEAT DOME.
THE EURO KEEPS US MAINLY DRY AND HOT...PORTIONS OF THE AREA NEEDING
HEAT HEADLINES...WHILE THE GFS SAYS A FEW COMPLEXES OR STORMS MAKE
IT INTO AT LEAST THE NORTHERN CWA LATE SAT INTO SAT NIGHT...AND
AGAIN LATER ON SUNDAY. LOW CHC POPS WILL RIDE ACRS THE NORTH HALF
TO COVER THIS POTENTIAL.

MONDAY AND NEXT TUESDAY...LONG RANGE INDICATIONS CONTINUE WITH
INCOMING UPPER TROFFINESS AND JET ENERGY TO DAMPEN THE UPPER RIDGE
AND PUMMEL IT OFF TO THE EAST SOME. MORE ROUNDS OF SHOWERS/STORMS
POSSIBLE IN THIS SCENARIO/TRANSITION EARLY NEXT WEEK...WITH A
TEMP COOL DOWN FROM THE NORTHWEST BACK CLOSER TO NORMAL VALUES BY
NEXT TUE.    ..12..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 251 AM CDT WED AUG 20 2014

PATCHY FOG INTO EARLY MORNING MAY RESULT IN PERIODS OF MVFR CONDITIONS
UNTIL 20/13Z. LOW POPS TODAY WITH BASES OF MID/HI CLOUDS SUGGEST LEAVING
OUT OF TAF/S ATTM. LIGHT SOUTHWEST TO SOUTH WINDS BELOW 10 KTS THROUGH
THIS EVENING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
Hazardous weather outlook, Aug 19, 7:55 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 PM CDT TUE AUG 19 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
855 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...SOUTHWEST OF A
LINE FROM FAIRFIELD...TO BURLINGTON AND MACOMB. SEVERE STORMS ARE NOT
EXPECTED...BUT SOME STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.

PATCHY FOG IS ALSO EXPECTED TO DEVELOP OVER THE AREA OVERNIGHT.
LOCALLY DENSE FOG IS POSSIBLE...ESPECIALLY IN RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY
NIGHT INTO THURSDAY MORNING ESPECIALLY ALONG AND NORTH OF A LINE
FROM SIGOURNEY IOWA...TO MONMOUTH IN WEST CENTRAL ILLINOIS. ALTHOUGH
THERE MAY BE A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL...A LARGER
RISK WILL BE FOR LOCALLY HEAVY RAINFALL. THE STORMS WILL LIFT NORTH
OF INTERSTATE 80 DURING THURSDAY MORNING.

THURSDAY NIGHT THROUGH SUNDAY...THERE WILL BE A CONTINUED RISK OF
THUNDERSTORMS THROUGH THE PERIOD. AT THIS TIME...IT APPEARS
CONDITIONS MAY BE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS WITH
A GREATER RISK OF AREAS OF HEAVY RAINFALL. THERE IS STILL MUCH
UNCERTAINTY ON HOW FAR NORTH OR SOUTH THAT THE MAIN STORM TRACK WILL
LAY OUT...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF
INTERSTATE 80. AREAS TO THE SOUTH OF THE STORMS AND CLOUDS MAY HEAT
UP INTO THE 90S WITH INCREASING HUMIDITY. THIS WOULD ALLOW FOR HEAT
INDICES TO APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS DURING
THE AFTERNOON AND EARLY EVENING FRIDAY AND SATURDAY. STAY TUNED FOR
LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY ACTIVE
WEATHER PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RP KINNEY/SHEETS/12

In the hours before

Special weather statement, Aug 20, 2:29 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 AM CDT WED AUG 20 2014

IAZ087-098-099-ILZ034-MOZ009-010-201100-
JEFFERSON-VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...KEOSAUQUA....FORT MADISON...
CARTHAGE...MEMPHIS...KAHOKA
329 AM CDT WED AUG 20 2014

...BAND OF SHOWERS AND STORMS...SOME STRONG THROUGH 6 AM...

A DEVELOPING BAND OF SHOWERS AND THUNDERSTORMS...SOME STRONG WITH HAIL
UP TO THE SIZE OF PENNIES WILL SLIDE SOUTHEAST THROUGH 6 AM. THERE WILL
BE SOME TRAINING OF STORMS AND THIS MAY RESULT IN RAIN TOTALS WELL OVER
1 INCH THE FEW HOURS IN SOME LOCALIZED LOCATIONS...PRODUCING MINOR WATER
ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH.

NICHOLS
Local storm report, Aug 20, 2:42 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             KAHOKA                  40.42N 91.72W
08/20/2014  M0.25 INCH       CLARK              MO   TRAINED SPOTTER

            SOME STONES UP TO 3/8 OF AN INCH.

&&

BILLN
Local storm report, Aug 20, 2:53 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             W CANTRIL               40.64N 92.07W
08/20/2014  E0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            MOSTLY PEA SIZED...A FEW STONES UP TO NEAR .5 INCHES.
            LASTED 6 MINUTES FROM 340 TO 346 AM.

&&

BILLN

The radar

The Quad Cities radar (KDVN), 154 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
August 20, 3:08 AM CST
Where
Clark County, 3.92 mi WNW of Anson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.600, -91.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532084.